Montana, 2007

Hail and Damaging Winds in Montana, May 10, 2007

May 10, 2007 · NWS TFX · 9 events in 4 counties and zones

Numerous thunderstorms, some severe, moved along a slow moving cold front as it dropped from north to south across central Montana. Hail the size of quarters and wind gusts in excess of 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Numerous thunderstorms, some severe, moved along a slow moving cold front as it dropped from north to south across central Montana. Hail the size of quarters and wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 10, 10:40 AM MST, 1 hour 35 minutes earlier.

Area forecast discussion, May 10, 10:40 AM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1140 AM MDT THU MAY 10 2007

.UPDATE...
DUE TO CLOUDS AND RAIN ACROSS NORTH CENTRAL MONTANA TEMPERATURES
ARE SLOW WARM UP THIS MORNING. WILL UPDATE AGAIN TO LOWER HIGH
TEMPERATURES ACROSS THE NORTH. MEIER

&&

.AVIATION...
UPDATED 1740Z.
A WEATHER DISTURBANCE WILL BE MOVING THROUGH THE AREA THE REST OF
THIS AFTERNOON AND THROUGH THIS EVENING. AHEAD OF IT THERE WILL
SHOWERS AND THUNDERSTORMS. IT LOOKS LIKE THE AREA FROM KCTB TO KHVR
WILL BE TOO STABLE FOR MUCH THREAT OF THUNDER. NEAR AND SOUTH OF A
LINE FROM KGTF TO KLWT EXPECT THE THREAT OF SOME STRONG
THUNDERSTORMS WITH A RISK OF WIND GUSTS TO 50 KNOTS AND HAIL. SOME
OF THESE STORMS WILL ALSO HAVE MVFR OR EVEN IFR CONDITIONS IN HEAVY
RIAN. SHOWERS AND THUNDERSTORMS WILL END IN THE WEST EARLY THIS
EVENING AND BY MIDNIGHT IN THE EAST. EXPECT CLEAR OR NEARLY CLEAR
SKIES LATE TONIGHT INTO EARLY FRIDAY MORNING. ALTHOUGH NOT INDICATED
IN THE TAFS THERE IS A SMALL THREAT OF FOG OR LOW CLOUDS AT KHVR AND
AT KLWT LATE TONIGHT AND EARLY FRIDAY MORNING. JMB

&&

.PREV DISCUSSION... (ISSUED 400 AM MDT THU MAY 10 2007)

DISCUSSION...
A RATHER ACTIVE...EARLY SUMMER LIKE WEATHER PATTERN SETTING UP OVER
THE REGION FOR THE NEXT FEW DAYS.

TODAY...A WEAK WARM FRONT IS PUSHING NORTH THROUGH THE REGION THIS
MORNING. THIS FRONT WAS LOCATED ALONG A LINE FROM JUST NORTH OF
DILLON TO LEWISTOWN. SHOWERS AND ISOLATED THUNDERSTORMS WERE
DEVELOPING ALONG THIS FRONT. THESE SHOWERS WILL GRADUALLY PUSH
NORTHWARD THROUGH NORTH CENTRAL MONTANA THIS MORNING. ANY PRECIP
WITH THIS ACTIVITY THIS MORNING WILL BE LIGHT THOUGH. FOR THIS
AFTERNOON...A STRONGER UPPER LEVEL DISTURBANCE WILL MOVE INTO
SOUTHWEST MONTANA...AS AN AREA OF SURFACE LOW PRESSURE MOVES EAST
ACROSS THE SOUTHERN PORTIONS OF MONTANA. THUNDERSTORMS WILL
REDEVELOP EARLY THIS AFTERNOON OVER SOUTHWEST MONTANA...THEN MOVE
NORTHEAST TOWARDS THE GREAT FALLS AND LEWISTOWN AREAS. THIS AREA OF
THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVER CENTRAL/SOUTHWEST
MONTANA BY EVENING. A FEW STORMS WILL BE SEVERE...WITH DAMAGING
WINDS/HAIL. SEE HWO FOR MORE DETAILS. TEMPERATURES WILL BE SLIGHTLY
COOLER TODAY WITH CLOUDS/PRECIP...BUT STILL ABOVE NORMAL.

FOR TONIGHT...EXPECT SHOWERS AND THUNDERSTORMS DURING THE EVENING
HOURS...BUT MOST OF THIS ACTIVITY WILL DIMINISH BY MIDNIGHT AS THE
SURFACE AREA OF LOW PRESSURE PULLS TO THE EAST.

FOR FRIDAY/FRIDAY NIGHT...EXPECT A BIT WARMER TEMPERATURES TO MOVE
BACK INTO THE REGION...AS WEAK UPPER LEVEL RIDGING TAKES PLACE
ALOFT. A WEAK UPPER LEVEL DISTURBANCE WILL DEVELOP OVER SOUTHWEST
MONTANA DURING THE AFTERNOON HOURS...PRODUCING A FEW ISOLATED
THUNDERSTORMS OVER SOUTHWEST MONTANA...AND THE WESTERN PORTIONS OF
NORTH CENTRAL MONTANA. AT THIS TIME...MOST STORMS ARE EXPECTED TO
REMAIN BELOW SEVERE CRITERIA.

FOR SATURDAY...A MOIST SOUTHWEST FLOW WILL DEVELOP ALOFT...AS EVEN
WARMER AIR CONTINUES TO PUSH NORTHWARD INTO THE REGION. AFTERNOON
HIGHS ON SATURDAY WILL RANGE BETWEEN 15 AND 20 DEGREES ABOVE NORMAL.
ADDITIONALLY...ANOTHER ROUND OF SHOWERS/THUNDERSTORMS ARE EXPECTED
OVER THE REGION...SOME THUNDERSTORMS WILL BE SEVERE...AS THE AIRMASS
BECOMES QUITE UNSTABLE DURING THE AFTERNOON HOURS. BRUSDA

SATURDAY NIGHT THROUGH THURSDAY...THE UPPER LEVEL RIDGE OVER THE
DESERT SOUTHWEST IS PROGGED TO BREAK DOWN EARLY NEXT WEEK. SHORTWAVE
ENERGY WILL MOVE THROUGH THE REGION SATURDAY NIGHT FOR A CHANCE OF
SHOWERS AND THUNDERSTORMS...POSSIBLY SEVERE WITH LOCALLY HEAVY
RAINS. TEMPERATURES THAT ARE NEAR SEASONAL NORMS ALONG WITH
CONTINUED UNSETTLED CONDITIONS WILL PREVAIL SUNDAY AS THE FLOW ALOFT
TRANSITIONS TO A MORE WESTERLY FLOW BEHIND THE SHORTWAVE. MODELS ARE
IN DISAGREEMENT FOR MUCH OF EARLY AND MID WEEK WITH VARIOUS
DISTURBANCES TRANSITIONING THROUGH THE REGION AT TIMES SO HAVE
CONTINUED A BROAD-BRUSHED SLIGHT CHANCE TO CHANCE OF SHOWERS AND
THUNDERSTORMS WITH TEMPERATURES SLOWLY REBOUNDING ABOVE SEASONAL
NORMALS. BY NEXT THURSDAY IT APPEARS THAN AN UPPER LEVEL RIDGE COULD
BEGIN TO BUILD OVER THE NORTHERN ROCKY MOUNTAINS. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  62  44  79  50 /  40  30  10  10
CTB  62  42  73  48 /  30  20  10  10
HLN  69  47  82  51 /  50  30  20  10
BZN  76  46  81  50 /  40  30  20  20
WEY  66  28  74  30 /  30  20  30  30
DLN  73  44  77  46 /  30  20  20  10
HVR  61  46  81  49 /  50  40  10  10
LWT  67  46  78  48 /  40  60  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM...MPJ
AVIATION...BLANK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 10, 8:00 AM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
900 AM MDT THU MAY 10 2007

MTZ008-012-014-015-050>055-111500-
BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
900 AM MDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

AS THE AIRMASS BECOMES UNSTABLE THIS AFTERNOON...THUNDERSTORMS
WILL DEVELOP OVER SOUTHWEST MONTANA. THESE STORMS WILL MOVE
NORTHEAST INTO CENTRAL MONTANA LATE THIS AFTERNOON AND EVENING. A
FEW OF THESE THUNDERSTORMS COULD BE SEVERE...WITH THE MAIN THREAT
BEING DAMAGING WIND GUSTS AND LARGE HAIL. THE BEST TIME FRAME FOR
THE SEVERE THUNDERSTORMS WILL BE FROM 3 PM THIS AFTERNOON...UNTIL
9 PM THIS EVENING.

LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA FOR THE LATEST
INFORMATION...FORECASTS...AND ANY POSSIBLE WATCHES OR WARNINGS
THAT COULD BE ISSUED LATER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EARLY SUMMER LIKE WEATHER PATTERN WILL RESIDE OVER THE REGION
THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP DURING THE AFTERNOON AND EVENING HOURS ON SATURDAY. SOME
OF THESE STORMS COULD BE SEVERE. DAMAGING WIND GUSTS AND LARGE
HAIL WILL BE THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS THAT
DEVELOP.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>011-013-044>049-111500-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-
900 AM MDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN EARLY SUMMER LIKE WEATHER PATTERN WILL RESIDE OVER THE REGION
THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP DURING THE AFTERNOON AND EVENING HOURS ON SATURDAY. SOME
OF THESE STORMS COULD BE SEVERE. DAMAGING WIND GUSTS AND LARGE
HAIL WILL BE THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS THAT
DEVELOP.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Missoula radar (KMSX), 181 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
May 10, 12:15 PM MST to 12:25 PM MST
Where
Jefferson County, 4.21 mi SE of Homestake
Measured
1 in hail
Reported by
Public
Coordinates
45.870, -112.350

Ham radio operator report. Hailed for several minutes with hail penny to quarter-sized.

Hail, Gallatin

When
May 10, 1:40 PM MST
Where
Gallatin County, 1.45 mi E of Matthews
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.600, -111.040

Hail, Jefferson

When
May 10, 3:10 PM MST
Where
Jefferson County, 5.4 mi NNE of Clancy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.540, -111.930

Hail, Lewis and Clark

When
May 10, 3:30 PM MST to 3:35 PM MST
Where
Lewis and Clark County, 0.47 mi W of Canyon Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.800, -112.260

Hail covering ground.

Hail, Cascade

When
May 10, 4:30 PM MST
Where
Cascade County, 0.47 mi W of Tracy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.420, -111.160

Thunderstorm Wind, Jefferson

When
May 10, 5:30 PM MST to 5:35 PM MST
Where
Jefferson County, 2.61 mi SW of Boulder Arpt to 2.4 mi SW of Boulder Arpt
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.193, -112.139

Sixty to eighty evergreen trees uprooted or snapped off in a canyon along the little Boulder River. Damage pattern consistent with straight line winds due to a microburst funneling through the canyon...with a path length of 0.5 miles and width of about 300 yards. Damaged rated as EF1 consistent with 100 mph winds.

Hail, Cascade

When
May 10, 6:07 PM MST to 6:12 PM MST
Where
Cascade County, 1.46 mi SSE of Mid Canon
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
47.150, -111.910

Hail covering ground near Dearborn.

Hail, Cascade

When
May 10, 6:07 PM MST to 6:12 PM MST
Where
Cascade County, 3.14 mi WSW of Hardy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.180, -111.840

Ground white with hail.

Thunderstorm Wind, Cascade

When
May 10, 6:30 PM MST
Where
Cascade County, 7.8 mi NE of Calvert
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.260, -111.030

Wind gusts estimated. Also reports pea sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21089, 21098, 21101, 21104, 21105, 24277, 21107, 21108, 21110.